Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 232, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 18, 2023, 4:50 PM MDT for Cherry County, Grant County, Sheridan County, Nebraska. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2023, 4:50 PM MDT (22:50 UTC)
- Expired
- Jul 18, 2023, 5:45 PM MDT
- In force
- 55 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Tornado
- Possible
- Damage threat
- Considerable
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Cherry County, NE, Grant County, NE, Sheridan County, NE
The radar
The North Platte radar (KLNX), 123 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 5:05 PM MDT | TSTM WND GST 63 | 18 N Ashby, NE | |
| Jul 18, 5:05 PM MDT | HAIL 1 | 18 N Ashby, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 223 J/kg
- Mixed-layer CIN
- -742 J/kg
- Mixed-layer LCL
- 613 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 739 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
612
WUUS53 KLBF 182250
SVRLBF
NEC031-075-161-182345-
/O.NEW.KLBF.SV.W.0232.230718T2250Z-230718T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
450 PM MDT Tue Jul 18 2023
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Southwestern Cherry County in north central Nebraska...
Northern Grant County in west central Nebraska...
Southeastern Sheridan County in the Panhandle of Nebraska...
* Until 545 PM MDT.
* At 449 PM MDT, a severe thunderstorm was located 25 miles northeast
of Ellsworth, or 29 miles south of Gordon, moving southeast at 30
mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Ashby, Watson Lake, Bingham, Duluth, Big Hill, Dipping Vat Meadow,
Morgan Lake, Billys Lake, Wolf Hill, Finnegan Lake and Mother Lake.
This includes the following highways...
Highway 2 between mile markers 123 and 140, and between mile markers
152 and 157.
Highway 61 between mile markers 160 and 179.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4243 10220 4254 10188 4201 10154 4201 10221
TIME...MOT...LOC 2249Z 337DEG 27KT 4239 10205
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Roberg3 follow-up statements
311
WWUS53 KLBF 182311
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
511 PM MDT Tue Jul 18 2023
NEC031-075-161-182345-
/O.CON.KLBF.SV.W.0232.000000T0000Z-230718T2345Z/
Cherry NE-Grant NE-Sheridan NE-
511 PM MDT Tue Jul 18 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTHWESTERN CHERRY...NORTHERN GRANT AND SOUTHEASTERN SHERIDAN
COUNTIES...
At 511 PM MDT, a severe thunderstorm was located 15 miles north of
Ashby, or 40 miles south of Gordon, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ashby, Watson Lake, Bingham, Duluth, Dipping Vat Meadow, Wolf Hill,
Finnegan Lake and Mother Lake.
This includes the following highways...
Highway 2 between mile markers 123 and 141, and between mile markers
152 and 157.
Highway 61 between mile markers 160 and 179.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4224 10220 4245 10182 4201 10154 4201 10221
TIME...MOT...LOC 2311Z 333DEG 32KT 4225 10194
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Roberg251
WWUS53 KLBF 182328
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
528 PM MDT Tue Jul 18 2023
NEC031-075-161-182345-
/O.CON.KLBF.SV.W.0232.000000T0000Z-230718T2345Z/
Cherry NE-Grant NE-Sheridan NE-
528 PM MDT Tue Jul 18 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTHWESTERN CHERRY...NORTHERN GRANT AND SOUTHEASTERN SHERIDAN
COUNTIES...
At 528 PM MDT, a severe thunderstorm was located 7 miles northeast of
Ashby, or 38 miles north of Arthur, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ashby, Watson Lake, Bingham, Duluth, Dipping Vat Meadow, Wolf Hill,
Finnegan Lake and Mother Lake.
This includes the following highways...
Highway 2 between mile markers 123 and 141, and between mile markers
152 and 157.
Highway 61 between mile markers 160 and 179.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4224 10220 4245 10182 4201 10154 4201 10221
TIME...MOT...LOC 2328Z 333DEG 32KT 4211 10185
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Roberg852
WWUS53 KLBF 182346
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
546 PM MDT Tue Jul 18 2023
NEC031-075-161-182355-
/O.EXP.KLBF.SV.W.0232.000000T0000Z-230718T2345Z/
Cherry NE-Grant NE-Sheridan NE-
546 PM MDT Tue Jul 18 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHERRY...NORTHERN
GRANT AND SOUTHEASTERN SHERIDAN COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire. However small hail and gusty winds are still
possible with this thunderstorm.
LAT...LON 4224 10220 4245 10182 4201 10154 4201 10221
TIME...MOT...LOC 2345Z 337DEG 27KT 4200 10178
$$
RobergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:20 PM MDT, 2 hours 30 minutes earlier.
Area forecast discussion, Jul 18, 2:20 PM MDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service North Platte NE 320 PM CDT Tue Jul 18 2023 .SYNOPSIS... Issued at 320 PM CDT Tue Jul 18 2023 Key Messages: - Thunderstorms move off the higher terrain of the Black Hills and southeast Wyoming, impacting portions of western and north central Nebraska this evening and overnight. A few strong or briefly sever storms are possible. - Thunderstorm chances continue Wednesday through Friday, with at least some threat for severe weather persisting. - Dry conditions prevail into the weekend through Tuesday of next week along with warming temperatures and the potential for the first triple digit heat of the Summer. && .SHORT TERM...(This evening through Wednesday night) Issued at 320 PM CDT Tue Jul 18 2023 The upper flow over the region has become more zonal as an upper low moves across southern Saskatchewan and an upper ridge centered over New Mexico. Early morning convection across the east as well as stratus across the west this morning has resulted in a substantial capping inversion, especially across the southwest. MLCAPEs are forecast to range from 2000-3000 J/KG by early evening east of the Black Hills into south central SD into northern NE and down through central NE. Mesoscale models differ in timing and location, with POPS limited to 20-30 percent this evening and overnight. Based on mid afternoon development just south and east of the Black Hills and also in southeast WY, the western Sandhills and Sheridan and Cherry County are likely to be affected initially. The SPC mesoanalysis large hail parameter does favor the potential for very large hail across north central Nebraska this evening, while minimized across the central Sandhills and southwest. SPC also now has a slight risk for severe storms across much of Sheridan and Cherry County for this evening. Wednesday, a weak cold front will push through. Highs will reach the low to mid 80s. There will be a chance for morning showers and thunderstorms across the northeast during the morning, with a better chance for development during the afternoon in vicinity of the cold front. SPC has a slight risk for sever storms generally east of a line from Hayes Center through North Platte and O'Neill. Storms should diminish by mid evening, although a slight chance to remain across the southwest overnight. .LONG TERM...(Thursday through Tuesday) Issued at 320 PM CDT Tue Jul 18 2023 A reinforcement of cooler air arrives Thursday behind the front with highs only from the 70s to near 80. Guidance continues to indicate a focused area of storm development beginning in southeast WY and the western Panhandle, then southeast into the western Sandhills and southwest NE during the afternoon and evening. 0-6km bulk shear is forecast to reach near 50kts, with a lack of instability. MUCAPEs are less than 100 J/KG except south of I80 where values may exceed 500. General thunderstorms are expected at this time, although significant rainfall is possible across portions of the southeast panhandle into southwest NE. WPC has a marginal risk of excessive rainfall south of a line from Alliance through North Platte and a slight risk of excessive rainfall across the far southwest including Imperial. Thunderstorm chances remain Friday into Friday night with northwest flow aloft and sufficient deep layer shear from 35-40kts. Develop and coverage however looks very isolated. An upper level ridge across the desert Southwest will build north and east into Nebraska Saturday through Tuesday, as winds aloft weaken. The intense heat across the Southern and Southwestern U.S. will begin to be felt across western Nebraska with highs reaching the low to mid 90s by Sunday and Monday and mid 90s Tuesday. A few 100 degrees highs are possible. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1233 PM CDT Tue Jul 18 2023 The next chance of thunderstorms will be this evening and overnight, with the better chances expected across north central Nebraska. Have introduced a PROB30 at KVTN from 03Z-08Z. At KLBF, TSRA is not included attm. However, MVFR to IFR ceilings and visibilities are possible, especially across southwest into central Nebraska from 10Z-15Z. Have introduced TEMPO for 3SM BR OVC003 at KLBF from 11Z-14Z. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Roberg SHORT TERM...Roberg LONG TERM...Roberg AVIATION...Roberg
Hazardous weather outlook, Jul 18, 1:44 PM MDT, 3 hours 6 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 244 PM CDT Tue Jul 18 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-191945- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 244 PM CDT Tue Jul 18 2023 /144 PM MDT Tue Jul 18 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Scattered thunderstorms are possible tonight across western and north central Nebraska. The risk of severe weather is marginal which implies isolated strong to severe storms are possible. The hazards are large hail and wind damage with any storms which become severe. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are possible Wednesday through Friday. Although the risk of severe weather is low, an isolated severe storm may develop. Large hail and wind damage are the severe weather concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 18, 11:29 AM MDT, 5 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
1229 PM CDT Tue Jul 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 AM Hail 12 N Brewster 42.11N 99.87W
07/18/2023 M2.25 inch Brown NE Public
2.25 inch hail lasting approximately 3 to 5
minutes.
&&Local storm report, Jul 18, 3:41 PM MDT, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
441 PM CDT Tue Jul 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM Hail 5 SSE Whiteclay 42.93N 102.52W
07/18/2023 M1.25 inch Sheridan NE Public
&&
TaylorLocal storm report, Jul 18, 3:53 PM MDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
453 PM CDT Tue Jul 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM Hail 1 NW Clinton 42.77N 102.36W
07/18/2023 E1.00 inch Sheridan NE Public
&&
TaylorLocal storm report, Jul 18, 3:55 PM MDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
455 PM CDT Tue Jul 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM Hail 3 N Clinton 42.80N 102.35W
07/18/2023 E2.50 inch Sheridan NE Trained Spotter
&&
TaylorLocal storm report, Jul 18, 4:02 PM MDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
502 PM CDT Tue Jul 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Hail 4 S Gordon 42.75N 102.20W
07/18/2023 E1.00 inch Sheridan NE Trained Spotter
&&
TaylorLocal storm report, Jul 18, 4:14 PM MDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
514 PM CDT Tue Jul 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM Hail NE Clinton 42.76N 102.35W
07/18/2023 M2.00 inch Sheridan NE NWS Employee
&&
TaylorThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 8:38 PM MDT | Special Weather Statement | LBF | Sheridan | 52 min |
| Jul 17, 10:18 PM MDT | Special Weather Statement | LBF | Sheridan | 42 min |
| Jul 17, 11:31 PM MDT | Special Weather Statement | LBF | Custer | 44 min |
| Jul 18, 1:36 AM MDT | Special Weather Statement | LBF | Custer | 39 min |
| Jul 18, 2:15 AM MDT | Special Weather Statement | LBF | Custer | 45 min |
| Jul 18, 3:26 AM MDT | Special Weather Statement | LBF | Keya Paha | 49 min |
| Jul 18, 3:51 AM MDT | Special Weather Statement | LBF | Brown | 39 min |
| Jul 18, 3:57 AM MDT | Special Weather Statement | LBF | Loup | 48 min |
| Jul 18, 4:07 AM MDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Loup, Rock | 38 min |
| Jul 18, 4:25 AM MDT | Special Weather Statement | LBF | Keya Paha | 50 min |
| Jul 18, 4:27 AM MDT | Special Weather Statement | LBF | Brown | 33 min |
| Jul 18, 4:40 AM MDT | Severe Thunderstorm Warning | LBF | Garfield, Holt, Loup, Rock | 50 min |
| Jul 18, 5:16 AM MDT | Special Weather Statement | LBF | Rock | 29 min |
| Jul 18, 5:31 AM MDT | Special Weather Statement | LBF | Garfield | 29 min |
| Jul 18, 6:05 AM MDT | Special Weather Statement | LBF | Custer | 25 min |
| Jul 18, 3:00 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 60 min |
| Jul 18, 3:54 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 66 min |
| Jul 18, 5:23 PM MDT | Severe Thunderstorm Warning | LBF | Deuel | 52 min |
| Jul 18, 5:45 PM MDT | Special Weather Statement | LBF | Grant | 45 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.